Alert archive / Wyoming / High Wind Warnings in 2019
High Wind Warning 19, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 27, 2019, 2:01 AM MST for 4 counties in Wyoming. It took effect at Feb 27, 2019, 1:27 PM MST. It was in force for 16 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 27, 2019, 2:01 AM MST (09:01 UTC)
- In effect from
- Feb 27, 2019, 1:27 PM MST
- Expired
- Feb 28, 2019, 5:00 AM MST
- In force
- 16 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 2:00 PM MST | HIGH SUST WINDS 45 | 7 Nw Elk Mountain, WY | WYDOT SENSOR AT HALLECK RIDGE NEAR ELK MOUNTAIN. SUSTAINED WINDS OVER 40 MPH FOR ONE HOUR. BRIEF GUST OF 63 MPH. |
| Feb 27, 5:05 PM MST | NON-TSTM WND GST 60 | 7 Nw Elk Mountain, WY | I-80 HALLECK RIDGE SENSOR. SUSTAINED 49 MPH. |
| Feb 27, 8:25 PM MST | NON-TSTM WND GST 58 | Arlington, WY | SUSTAINED 45 MPH. |
| Feb 27, 9:15 PM MST | HIGH SUST WINDS 46 | 7 Nw Elk Mountain, WY | HALLECK RIDGE. SUSTAINED WIND SPEEDS 45-47 MPH FOR PAST HOUR. |
| Feb 28, 12:30 AM MST | NON-TSTM WND GST 60 | 2 Wnw Buford, WY | BUFORD UPR SITE. SUSTAINED WINDS 38 MPH. |
| Feb 28, 12:50 AM MST | HIGH SUST WINDS 40 | 7 Nw Elk Mountain, WY | HALLECK RIDGE WYDOT SITE. SUSTAINED WINDS OVER 40 MPH FOR PAST 2 HOURS. PEAK WIND GUST 55 MPH AT 1140 PM. |
| Feb 28, 1:15 AM MST | NON-TSTM WND GST 65 | 10 Ese Crystal Lake Cam, WY | EMKAY UPR SITE. SUSTAINED WINDS 42 MPH. |
| Feb 28, 3:30 AM MST | NON-TSTM WND GST 60 | 2 Wnw Buford, WY | BUFORD UPR SITE. SUSTAINED WINDS 45 MPH. |
| Feb 28, 3:45 AM MST | NON-TSTM WND GST 61 | 10 Ese Crystal Lake Cam, WY | EMKAY UPR SITE. SUSTAINED WINDS 46 MPH. |
| Feb 28, 4:25 AM MST | NON-TSTM WND GST 57 | 8 Ese Crystal Lake Camp, WY | OTTO WYDOT SITE. SUSTAINED WINDS 32 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913 WWUS75 KCYS 270901 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 201 AM MST Wed Feb 27 2019 ...HIGH WIND WARNINGS IN EFFECT TONIGHT THROUGH THURSDAY MORNING FOR WIND PRONE AREAS OF SOUTHEAST WYOMING... WYZ110-280015- /O.NEW.KCYS.HW.W.0019.190228T0300Z-190228T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 201 AM MST Wed Feb 27 2019 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MST THURSDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 8 PM this evening to 5 AM MST Thursday. * TIMING...8 PM tonight through 5 AM Thursday. * WINDS...West to southwest winds of 40 to 45 mph sustained with gusts to 65 mph. * IMPACTS...Mainly to transportation. Dangerous travel conditions with a blow over risk for light weight and high profile vehicles, including camping trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-116-117-280015- /O.NEW.KCYS.HW.W.0019.190228T0600Z-190228T1200Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 201 AM MST Wed Feb 27 2019 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST THURSDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 11 PM this evening to 5 AM MST Thursday. * TIMING...11 PM tonight through 5 AM Thursday. * WINDS...West to southwest winds of 35 to 40 mph sustained with gusts to 60 mph. * IMPACTS...Mainly to transportation. Dangerous travel conditions with a blow over risk for light weight and high profile vehicles, including camping trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
3 follow-up statements
618 WWUS75 KCYS 272027 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 127 PM MST Wed Feb 27 2019 ...HIGH WIND WARNINGS IN EFFECT THROUGH THURSDAY MORNING FOR WIND PRONE AREAS OF SOUTHEAST WYOMING... WYZ110-281200- /O.EXT.KCYS.HW.W.0019.190227T2027Z-190228T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 127 PM MST Wed Feb 27 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST THURSDAY... * TIMING...Until 5 AM Thursday. * WINDS...West to southwest winds of 35 to 45 mph sustained with gusts to 65 mph. * IMPACTS...Mainly to transportation. Dangerous travel conditions with a blow over risk for light weight and high profile vehicles, including camping trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-116-117-281200- /O.CON.KCYS.HW.W.0019.190228T0600Z-190228T1200Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 127 PM MST Wed Feb 27 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST THURSDAY... * TIMING...11 PM tonight through 5 AM Thursday. * WINDS...West to southwest winds of 35 to 40 mph sustained with gusts to 60 mph. * IMPACTS...Mainly to transportation. Dangerous travel conditions with a blow over risk for light weight and high profile vehicles, including camping trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Rubin
096 WWUS75 KCYS 280840 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 140 AM MST Thu Feb 28 2019 ...HIGH WIND WARNINGS IN EFFECT THROUGH 5 AM THIS MORNING... WYZ110-281200- /O.CON.KCYS.HW.W.0019.000000T0000Z-190228T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 140 AM MST Thu Feb 28 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... * TIMING...Until 5 AM this morning. * WINDS...West to southwest winds of 35 to 45 mph sustained with gusts to 65 mph. * IMPACTS...Mainly to transportation. Dangerous travel conditions with a blow over risk for light weight and high profile vehicles, including camping trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-116-117-281200- /O.CON.KCYS.HW.W.0019.000000T0000Z-190228T1200Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 140 AM MST Thu Feb 28 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... * TIMING...Through 5 AM this morning. * WINDS...West to southwest winds of 35 to 40 mph sustained with gusts to 60 mph. * IMPACTS...Mainly to transportation. Dangerous travel conditions with a blow over risk for light weight and high profile vehicles, including camping trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
492 WWUS75 KCYS 281137 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 437 AM MST Thu Feb 28 2019 ...HIGH WIND WARNING TO EXPIRE AT 5 AM THIS MORNING... WYZ110-281245- /O.EXP.KCYS.HW.W.0019.000000T0000Z-190228T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 437 AM MST Thu Feb 28 2019 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Winds are slowly easing in strength this morning and are no longer expected to meet warning criteria. Therefore the High Wind Warning will be allowed to expire on time at 5 AM this morning. $$ WYZ106-116-117-281245- /O.EXP.KCYS.HW.W.0019.000000T0000Z-190228T1200Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 437 AM MST Thu Feb 28 2019 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Winds are slowly easing in strength this morning and are no longer expected to meet warning criteria. Therefore the High Wind Warning will be allowed to expire on time at 5 AM this morning. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 26, 10:40 PM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Feb 26, 10:40 PM MST, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1040 PM MST Tue Feb 26 2019 .SHORT TERM...(Tonight) Issued at 238 PM MST Tue Feb 26 2019 High Wind Warnings remain valid for western & northern portions of Carbon county until 6 PM MST this evening. Wind gusts have finally dropped below 45 MPH around Arlington, but remain in the 50-55 MPH range near Rawlins and Muddy Gap. Sustained winds around 40 MPH or so have been common today west of the Laramie Range w/ the help of low-level mixing and appreciable MSLP gradients. Wind gusts should diminish by late afternoon due to weakening gradients and the loss of diurnal heating. We may be able to cancel the High Wind Warning prior to 01z, but will let it ride for now since we have had a few recent gusts in excess of 50 MPH. In addition, pronounced mountain wave activity off the southern Laramie Range has been contributing to very strong winds in the Cheyenne area, w/ CYS reporting a peak wind gust to 47 knots earlier this afternoon. A recent loop of VIS satellite imagery showed impressive wave cloud propagation w/ this activity over central Laramie County. We will need to monitor this closely for the next hour or two, but a High Wind Warning does not appear necessary for the city of Cheyenne at this time. Otherwise, it has been quite warm today across southeast Wyo with downsloping contributing to afternoon highs near 60 F from Cheyenne to Kimball but not quite reaching Sidney, where temperatures have remained in the upper 20s. Patchy fog and flurries will be a possibility once again across SE Wyoming & the southern Nebraska Panhandle with lingering low-level moisture and light winds. Cold once again tonight over much of the high plains region as the arctic boundary advances westward again. Lows across east central Wyoming & the northern Nebraska Panhandle may fall to near zero tonight. .LONG TERM...(Wednesday - Monday) Issued at 238 PM MST Tue Feb 26 2019 UPDATE: There is potential for another round of strong winds across the SE Wyoming wind corridors Wednesday night. 850 & 700 millibar CAG-CPR gradients climb back into the 50-55 meter range between 0z and 12z Thursday, along with H7 flow increasing to around 50-55 knots. Low level lapse rates are projected to remain fairly steep through the overnight hours, likely aiding in low-level mixing. Wind headlines may be required, but our preference was to let our current warning products expire first. In addition, accumulating mountain snow is starting to appear more likely through the extended forecast period with multiple shots of moisture and favorable orographics. Snow accumulations from around Wed evening through Saturday may exceed one foot in the Snowys and Sierra Madres. This will be a prolonged event, but could require a winter weather highlight in the near future. /CLH ORIGINAL DISCUSSION Issued 301 AM MST Tue Feb 26 2019: A moist zonal flow aloft will keep much of southeast Wyoming and the western Panhandle under a blanket of clouds through the day Wednesday. The region will finally see a pattern change late Wednesday and Thursday as a weaker upper level disturbance moves into the region bringing areas of precipitation and breezy conditions as the surface low moves northwest to southeast and 700 mb winds increase to 50 kts. A longwave trough and the threat of widespread precipitation continue through the weekend, with temperatures dropping into the 20s and 30s behind a cold frontal passage Friday. Increased instability and heightened convective parameters indicate that snow squall may be possible Thursday and Thursday night as the first rounds of precipitation move into the region, west to east. Future forecast shifts will need to monitor these developing conditions. Temperatures in the teens will welcome in the next week. /AB && .AVIATION...(For the 06Z TAFS through 06Z Wednesday evening) Issued at 1040 PM MST Tue Feb 26 2019 Mainly MVFR CIGS in stratus will continue east of a stationary front from the eastern WY plains into the NE Panhandle. Cannot rule out patchy freezing fog, with MVFR VIS possible at KAIA and KSNY late tonight into Wednesday morning. Winds will be light/variable to easterly. VFR will prevail at KCYS, KLAR and KRWL. Gusty W to SW winds of 20-30 kt are expected west of the Laramie Range. Introduced VCSH for snow showers at KRWL Wednesday afternoon, with mountain obscurations becoming more prevalent. && .FIRE WEATHER... Issued at 301 AM MST Tue Feb 26 2019 Breezy conditions will combine with low humidities and warming temperatures today for heightened fire concerns, particularly on the lee-side of the South Laramie Range. Will see this pattern repeat itself on Thursday, but otherwise, fire weather concerns will be low this week with incoming precipitation and wetting rains by Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...AB/CLH AVIATION...MAJ FIRE WEATHER...AB
Hazardous weather outlook, Feb 26, 6:23 PM MST, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 623 PM MST Tue Feb 26 2019 NEZ002-003-019>021-054-055-095-096-280130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 623 PM MST Tue Feb 26 2019 This hazardous weather outlook is for the western Nebraska Panhandle. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required. WYZ101>119-280130- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 623 PM MST Tue Feb 26 2019 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Periods of accumulating mountain snow are expected late this week through the weekend. .Spotter information statement... Spotter activation will not be required.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 2:05 AM MST | Winter Storm Watch | CYS | Albany, Carbon | 24 hr |
Nearby
High Wind Warnings in Wyoming, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.